Increase in fatal overdoses concerns county officials
Share with others:
Drug overdoses have become the leading cause of injury death in Allegheny County, doubling for all age groups over the last 10 years and more than quadrupling for those 24 years of age or younger, the county Health Department reported Friday.
Heroin and other opioid pain relievers were involved in the vast majority of the drug overdose deaths.
"There are also significant deaths with cocaine," said Alice Bell, Overdose Prevention Project coordinator for Prevention Point Pittsburgh, a local nonprofit. "[But] if you put together heroin and prescription opioids, it's far and away the largest number of overdose deaths.
"I think in 2010 there were a total of 224 overdose deaths. Fifty of those were heroin; 140 of them were prescription opioids. Now there can be some overlap. Some of the 50 involved with heroin may also have involved prescription opioids, but together it makes up the vast majority."
Director Edward Krenzelok said the Pittsburgh Poison Center has seen "a significant trend toward more overdoses involving opioids, especially opioid-acetaminophen combination products, over the past five years."
Opioids include heroin and pain medications like Vicodin (hydrocodone), OxyContin (oxycodone) and morphine. Vicodin and Percocet are two pain relievers that contain both an opiate and acetaminophen.
Nationally, the number of fatal drug overdoses has tripled since 1990, and about 74 percent of drug overdose deaths include opioid pain relievers.
The increase in drug overdose deaths in Allegheny County in recent years is startling.
There were 101 drug overdose deaths for all ages in 1999, 222 in 2009 and the 224 in 2010, the most recent year for which statistics are available, the health department said. The number reached a high in 2007, when 254 fatal drug overdoses were recorded.
"This far exceeds the totals for other forms of injury deaths," Guillermo Cole, health department spokesman, said. There were 111 homicides in 2010 and 79 motor vehicle deaths "so overdose deaths [in 2010] exceeded those combined," he added.
Total overdose deaths for the 24 years and younger age group were much fewer than for all age groups but were significant because of the increased totals.
In 1999, there were just five drug overdose deaths in that age group, the department said. In 2009 there were 20, and in 2010 there were 19. The highest number recorded was 30 in 2008.
If examinations by the department's Child Death Review Team of 23 drug overdose deaths of youths 15 to 21 between 2008 and 2011 are any example, opioid use was a major cause of death in that age group, too. The review team comprises medical, legal and public health experts who look at the circumstances of deaths among children and youth, with an eye to prevention. The team does not necessarily get the information necessary to look into all deaths in those age groups, Mr. Cole said.
The team discovered that every one of those 23 deaths involved at least one type of opioid, the department said. In the 23 deaths, the following also was noted:
• More than 50 percent of the youths lived with their parents.
• 43 percent used other drugs in addition to opioids. They were mainly cocaine or depressants like benzodiazepines or tranquilizers.
• 40 percent had a history of drug treatment.
• 17 percent had a history of mental health treatment.
• 13 percent had involvement with child protective services.
• 9 percent had juvenile probation.
• 9 percent has been prescribed opioid pain medication by a doctor.
To combat the growing number of drug overdose deaths, the department has teamed with Prevention Point Pittsburgh to offer information, advice and training on how to prevent drug overdoses and how to respond to them with life-saving assistance.
Symptoms of drug overdose in someone who takes opioids include not breathing or breathing slowly; blue or gray lips, fingertips and skin; and being unresponsive to shaking and calling their name.
If you think someone has overdosed, try to wake them. If they are not breathing, call 911 and breathe for them via rescue breathing until help arrives or they start breathing on their own. If it's available and you know how to use it, give them the opioid medication naloxone (Narcan).
Prevention Point Pittsburgh offers naloxone by prescription at no charge to individuals who use opioids after they complete a 20-minute training program on overdose prevention and response. That training includes instruction on how to perform rescue breathing and how to administer naloxone.
The website for Prevention Point Pittsburgh's Overdose Protection Project can be found at www.pppgh.org/html/od_project.html.
First Published April 28, 2012 12:45 am